Format

Send to

Choose Destination
Anesth Analg. 1993 May;76(5):1072-8.

Pupillary response to noxious stimulation during isoflurane and propofol anesthesia.

Author information

1
Department of Anesthesia, University of California, San Francisco 94143-0648.

Abstract

We studied the effects of noxious stimuli on arterial blood pressure, heart rate, pupil size, and the pupillary light reflex in 13 volunteers anesthetized with either isoflurane or propofol. Those given isoflurane (n = 8) were anesthetized twice, in a randomly selected order, once at an end-tidal concentration of 0.8% and once at 1.2%. An intense noxious stimulus was provided by electrical stimulation applied to skin of the abdominal wall (65-70 mA, 100 Hz). Hemodynamic values and pupillary responses were recorded immediately before stimulation and at 15-60-s intervals during 8 subsequent min. In the volunteers given isoflurane (both concentrations), stimulation significantly increased pupil size (265 +/- 44%) and the amplitude of the light reflex (233 +/- 23%). In contrast, mean heart rate and systolic blood pressure increased only 19 +/- 7% and 13 +/- 7% after stimulation. Five additional volunteers were anesthetized twice with propofol (approximately 3 micrograms/mL plasma concentration) and 60% nitrous oxide. The same electrical stimulus was applied, and hemodynamic and pupillary measurements were obtained. During one propofol anesthetic, an esmolol infusion (100 micrograms.kg-1 x min-1) was started 10 min before stimulation to determine whether this agent would blunt the pupillary response. The pupillary light reflex increased more than 200% during both propofol anesthetics with or without esmolol; once again, heart rate and blood pressure changed little. We conclude that with these experimental conditions, the pupil is a more sensitive measure of noxious stimulation than the commonly used variables of arterial blood pressure and heart rate.

PMID:
8484510
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center